Hemolysis induced by cefazolin and cephalothin in a patient with penicillin sensitivity.
Transfusion. 1978 May-Jun;18(3):369-73. PMID: 96555
A patient with penicillin sensitivity, who had never received a cephalosporin antibiotic previously, developed anemia and spherocytosis following the administration of cefazolin. Hemolysis abated when the drug was discontinued on the fourth day, and recurred on day six when cephalothin therapy was begun. IgG and complement components were present on the patient's erythrocytes, and IgG antibodies in her serum reacted with normal red blood cells which had been coated with benzylpenicillin, cefazolin or cephalothin. Antibodies to cephalothin-coated red blood cells were removed partially by incubating her serum with either benzylpenicillin or cefazolin. Complement-fixing IgG antibodies which reacted with red blood cells coated by cefazolin, cephalothin, and benzylpenicillin were considered to be responsible for hemolysis during the administration of cefazolin and, subsequently, cephalothin. The patient recovered completely following discontinuation of antibiotics, transfusion of red blood cells, and treatment with glucocorticoids. It is concluded that hemolysis may occur during therapy with cefazolin, as well as cephalothin, and may develop rapidly in a patient with penicillin sensitivity.